Virginia, 2025Flood in Virginia, January 31, 2025
January 31, 2025 · NWS RNK · 1 event in 1 county or zone
A deep low pressure system moved from the Four-Corners region east across the Gulf Coast states. 2 inch range by sunrise across most of the lower Mid-Atlantic.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moved from the Four-Corners region east across the Gulf Coast states. This resulted in deep moisture flow riding a southwesterly 50-knot low level jet from the Gulf through the central Appalachians and the upper Ohio River Valley beginning early on the morning of the 31st, with precipitable water values rapidly increasing into the 1.1 to 1.2 inch range by sunrise across most of the lower Mid-Atlantic. These values are roughly two standard deviations above normal for late January. Snow cover prior to the event was confined to the higher terrain of the Alleghany Highlands, with localized snow-water equivalent totals ranging from 1.1 to 1.8 inches. Steady rainfall entered central and western Virginia around midnight Friday morning and, after a break, persisted through around 7 pm Friday evening before exiting to the east. Storm total rainfall amounts with this event ranged mainly from 1.75 to 2.50, though with locally higher and lower amounts. Multiples stream gages across the upper James River basin were reporting flows in the Below Normal range of the 10th to 24th percentile of 28-day average streamflows prior to the arrival of rainfall, though soil moisture was in the normal range. D0: Abnormally Dry conditions were in place per the US Drought Monitor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 31, 2:37 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 31, 2:37 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EST Fri Jan 31 2025
.SYNOPSIS...
A cold front crosses the area tonight. bringing widespread
rainfall. High pressure works across the Great Lakes into New
England this weekend keeping the weather mainly dry, but clouds
will stick around due to wedging high pressure.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EST Friday...
1) Flood Watch remains in effect for SE WV and part of northern
VA through tomorrow morning.
2) General Flood Warnings for urban and small stream flooding
are in effect for areas generally along and north of a line
from Smyth to Floyd to Rockbridge Counties, where a total of 1-3
is expected.
3) A River Flood Warning is in effect for the Greenbrier River
near Alderson, which will peak just above flood stage tomorrow.
After this morning's rainfall, most of the rainfall activity
has been confined to WV. This had left most of the forecast
area overcast today. Some clearing over NC and increasing warm
air advection resulted in temperatures increasing into the 60s.
On the other hand, temperatures over WV and parts of SW VA where
rain continued most of the day were in the 40s still.
An occluding low pressure system along with its associated
triple point was in the process of lifting into the area from
the west. In addition, there was plenty of positive vorticity
advection aloft, with a sharp trough moving into the TN and OH
Valleys tonight. A leading band of vorticity ahead of the upper
trough will push a cold front through tonight, and this will
deliver the bulk of our expected rainfall. The upper trough
follows and helps produce some upslope rain showers for WV
overnight. Temperatures will only drop into the upper 30s to low
40s for the mountains, and the mid to upper 40s tonight for the
piedmont.
Otherwise, clouds clear out east of the Blue Ridge overnight
with WNW winds becoming slightly gusty but generally staying
below 30 mph. Saturday, clouds break up in the mountains. Highs
should range from the 40s in the mountains to the 50s for the
piedmont.
Confidence is high in the near term forecast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EST Friday...
Key Messages:
1) Relatively cool Sunday, then warm Monday.
2) Cloudy and dry.
High pressure will drift over Quebec and wedge south into SC/GA
Saturday night. Low level flow will become easterly with a
stratus deck forming overnight. This low cloud deck will likely
hang around into the day Sunday. The parent ridge will move off
the northeast coast and weaken across the forecast area Sunday.
The southern portion of the wedge will eventually get pinched
off from the parent high to the north and become a bubble high
over the region Sunday afternoon into the day Monday. While
under the influence of this ridge/wedge, no rain is expected.
With thick low clouds Sunday, high temperatures will only warm
into the low to mid 40s. Clouds should thin and break Monday
afternoon. With less cloud cover and a southwesterly flow,
temperatures will peak into the 60s. Monday's temperatures will
be around 20F warmer than normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 110 PM EST Friday...
Key Messages:
1) A couple of slow moving cold fronts will bring light rain
chances to the area.
2) Warmer than normal temperatures likely through the period.
With zonal flow aloft, a cold front will slowly move across the
area Tuesday morning and stall just south of the VA/NC border
in the afternoon. Light rain is expected in the mountains but
dry east of the Blue Ridge. High temperatures Tuesday will warm
into the 50s across the mountains and 60s east of the Blue
Ridge.
This stalled front will return north as a warm front Tuesday
night into Wednesday. Thick overcast conditions and some light
rain will keep Wednesday's high temperatures in the mid 50s to
lower 60s.
Another cold front will slowly track over the area in zonal flow
Thursday. With a southerly flow and more sunshine, temperatures
will warm into the 60s across the mountains to low to mid 70s
in the foothills and piedmont. Rain showers will accompany the
front Thursday afternoon and overnight. Since this front will
try to move south in zonal flow, there is a chance that rain
timing could shift into Thursday night-Friday time frame.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM EST Friday...
Expect sub-VFR cigs/vsbys with moderate rain to impact terminals
along/north of BLF-BCB-ROA-LYH line this morning with little to
no rain or sub-VFR at DAN. There will likely be a lull as the
warm front lifts through in the rain and cigs/vsbys may improve
to VFR in the 15z-18z time frame before more rain with the cold
front arrives in the afternoon, with cigs/vsbys at least in the
mountains dropping to MVFR, possibly IFR at BLF/LWB.
Should see rain move out by 06z/Sat with improving cigs/vsbys.
BLF could stay gusty through through the period, with south to
east winds becoming southwest to west late morning into the
afternoon. Stronger gusts also expected in the Piedmont this
afternoon ahead of the front with robust low level jet pushing
through.
The rain could be heavy at times at BLF/LWB.
Confidence in the above scenario is above average for sub-VFR
but moderate on how low cigs/vsbys drop in the rain.
EXTENDED AVIATION OUTLOOK...
Saturday the mountains will take longer to improve with low
clouds hanging on and perhaps some light upslope showers. Winds
will be gusty into Saturday behind the front but generally under
25kts.
A wedge of high pressure expands south into the area Sunday
which should lead to sub-VFR at times along/east of the
Alleghany front, then clearing out Monday, before a weak
frontal passage Tuesday may bring northerly winds and some rain
to the mountains along with sub- VFR conditions.
&&
.HYDROLOGY...
As of 230 PM EST Friday...
About 2 to 4 inches of snow water equivalent is locked up in
the WV mountains, mainly from western Greenbrier northward.
This along with runoff on frozen ground is expected to
contribute to the amount of water going into area rivers and
streams. QPF amounts from rainfall should range from 1 to 3
inches north of US 460, with the highest along/north of I-64 in
the Greenbrier Valley. As a result, we could see additional
river flooding, especially in the Greenbrier basin. Localized
urban flooding will be possible where rates are higher than a
half inch per hour. A Flood Watch remains in place for SE WV
into portions of the Alleghanys to upper Clinch Valley through
Saturday morning.
So far, we have received reports of landslides and water over
roads, as well as urban and small stream flooding. The
Greenbrier River in Alderson has a River Flood Warning out for
it through tomorrow, and is expected to reach minor flood stage.
General areawide Flood Warnings are in effect for areas
generally along and north of a line from Smyth to Floyd to
Rockbridge Counties through 8 PM tonight.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Saturday morning for VAZ007-010-011-
018>020.
NC...None.
WV...Flood Watch through Saturday morning for WVZ042>044-507-508.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH
HYDROLOGY...SH/WPHazardous weather outlook, Jan 31, 2:32 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EST Fri Jan 31 2025
VAZ007-010-011-018>020-WVZ042>044-507-508-011945-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
232 PM EST Fri Jan 31 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
011945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
232 PM EST Fri Jan 31 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Tazewell
- When
- January 31, 5:00 PM EST to 11:59 PM EST
- Where
- Tazewell County, 0.44 mi WNW of Richlands Arpt to 1.36 mi ESE of Doran
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.083, -81.837
The Clinch River at Richlands (RLRV2) rose to an estimated 11.2 to 11.5 feet on the evening of the 31st, though an exact crest is uncertain given the gage went out of service during the flooding event. Water was observed covering the ball fields at Critterville Park. Homes off of Alleghany Avenue and 4th Street, as well as along 1st Street, were observed surrounded by water. Some evacuations were conducted as a precaution, however there were no reports of flood waters from the Clinch River entering homes or causing vehicles to become stranded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, January 31, 2025$24,000 · 54 events
- Debris Flows and Flooding in Kentucky, January 31, 202512 events
- Winter Storm in Wyoming, January 31, 20259 events
- Flooding in Kentucky, January 31, 2025$2,000 · 8 events
- Flooding in Illinois, January 31, 20258 events
- Ice Storm and Winter Storm in Montana, January 31, 20257 events
- Flooding in West Virginia, January 31, 20257 events
- Winter Weather in New Jersey, January 31, 20255 events
- High Wind in Wyoming, January 31, 202564 kt wind · 5 events
- Winter Weather in Pennsylvania, January 31, 20254 events
- High Wind in Montana, January 31, 202565 kt wind · 4 events
- Flooding in Virginia, January 31, 2025$1,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232366.